Colorado, 2004

Flash Flood in Colorado, June 28, 2004

June 28, 2004 · NWS BOU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 1:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 1:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUN 28 2004

.SHORT TERM...STRATUS/STABLE AIR SLOW TO ERODE ACROSS PLAINS...
THOUGH LATEST SATELLITE LOOPS SHOWING BREAKS IN CLOUDS.  SATELLITE
LOOPS SHOWING SOME SORT OF SHORTWAVE MOVING ACROSS WYOMING WHICH
WILL AIDING IN THE DEVELOPMENT OF SHOWERS/STORMS OVER MOUNTAINS.
TEMPERATURES ALONG FRONT RANGE REACHING CONVECTIVE TEMPERATURE...SO
IT SHOULDNT BE LONG BEFORE THE MOUNTAIN AND FOOTHILL CONVECTION
WILL BE ABLE TO SURVIVE MOVING ONTO PLAINS.  WITH DENVER CYCLONE
ESTABLISHED AND LAPS ANALYSIS INDICATING CAPE VALUES NEARING 1000
J/KG AND CONVECTIVE INHIBITION DESOLVING...A FEW STORMS COULD BECOME
SEVERE DURING THE EVENING HOURS AS CAPES ARE FORECAST TO INCREASE TO
AROUND 1600 J/KG.  LARGE HAIL POSSIBLE...AND STILL CANNOT RULE OUT A
WEAK TORNADO ALONG THE CONVERGENCE LINE EAST AND SOUTHEAST OF
DENVER.  OTHER CONCERN IS POTENTIAL FOR FLASH FLOODING ALONG
FOOTHILLS AND URBAN CORRIDOR.  DESPITE FASTER STORM MOVEMENT...
PRECIPITABLE WATER VALUES STILL HOVERING AROUND 85 HUNDRETHS OF AN
INCH.  HEAVY RAIN AND POTENTIAL FLOODING STILL POSSIBLE ESPECIALLY
IN AREAS WHERE GROUND IS SATURATED FROM PREVIOUS RAINS.  WILL KEEP
FLOOD WATCH GOING.  ATMOSPHERE FARTHER EAST TO REMAIN CAPPED UNTIL
SHORTWAVE MOVES THROUGH THIS EVENING.  CAPES EXPECTED TO BE
LOWER...SO NOT EXPECTING STORMS REACHING SEVERE LEVELS FAR EASTERN
PLAINS.  ONCE WAVE MOVES EAST OF CWA...WHICH APPEARS TO BE AROUND
06Z...STORMS SHOULD COME TO AN END.  BOUNDARY LAYER MOISTURE AND
WIND FIELDS SUGGEST A RETURN OF FOG/STRATUS FAR EASTERN ZONES.
MODELS DEVELOP DRAINAGE WINDS ALONG FOOTHILLS...SO WILL KEEP FOG
CONFINED TO FAR EASTERN ZONES.  ON TUESDAY...MOISTURE REMAINS OVER
AREA...WITH PRECIPITABLE WATER VALUES AROUND EIGHT TENTHS OF AN INCH
ACROSS PLAINS.  MODELS SHOW RATHER IMPRESSIVE SHORTWAVE MOVING
NORTHEAST ACROSS AREA LATE AFTERNOON.  AIRMASS TO BECOME UNSTABLE
ACROSS MOUNTAINS BY LATE MORNING...WITH STORMS DEVELOPING AT THAT
TIME.  STORMS TO MOVE SLOWLY ACROSS PLAINS DURING AFTERNOON IN
RESPONSE TO MOVEMENT OF WAVE.  CONCERN AGAIN FOR SOME FLOODING AS
WINDS ALOFT WEAK AND STORM MOVEMENT NON-EXISTANT.  SEVERE POTENTIAL
LOW DUE WEAK SHEAR ENVIRONMENT.  GUIDANCE VALUES MAY BE A BIT WARM
IF CAP ACROSS PLAINS SLOW TO ERODE. WILL LOWER HIGHS A BIT IN CASE
THIS HAPPENS.

.LONG TERM DISCUSSION...TUE NGT-THU...MDLS ARE SLOW TO DRY
THE AIR MASS OVR THE CNTRL RCKYS AS THE SFC HI PRES OVR THE
PLAINS SLIDES TO THE E.  AMPLE RESIDUAL MOISTURE WILL REMAIN
ACRS THE AREA FOR CONTD AFTN AND EVE CONVECTION THRU WED.
BOTH ETA AND GFS SHW GUD UPWARD Q-G FORCING ON WED WITH SHT
WV ALONG WITH MOD CAPES FM FCST UPR AIR SOUNDINGS.  GUD
SUBSIDENCE BEHIND THIS SYS ON THU SHUD STABILIZE THE AIR
MASS WITH ONLY ISOLD AFTN CONVECTION LIMITED TO THE MTNS.
LEE TROFG WILL AID IN GRADUALLY WARMING TEMPS OVR THE PLAINS.
WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP GUIDANCE.

IN EXTENDED PERIOD...FRI-MON...UPR RDG OVR CNTRL RCKYS GETS
FLATTENED ON SUN INTO MON BY INCRSG NWLY FLO ALF ACRS NRN AND
CNTRL RCKYS.  AMS SHUD REMAIN DRY ON FRI BUT MDLS INCREASE
MSTR ACRS AREA ON WEEKEND SO WILL KEEP A SLIGHT CHC OF TSTMS
FM SAT INTO MON.  WITH LEE TROFG E OF MTNS TEMPS SHUD WARM
TO ARND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 8PM FOOTHILLS
AND ADJACENT PLAINS: ZNS 35, 36, 38>45.

&&

D-L/GARD...WFO BOULDER
Hazardous weather outlook, Jun 28, 9:46 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT MON JUN 28 2004

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM ARE EXPECTED TO DEVELOP ALONG THE
FRONT RANGE FOOTHILLS AND PALMER DIVIDE AFTER 2 PM THIS AFTERNOON
...GRADUALLY SPREADING INTO THE ADJACENT PLAINS LATE THIS AFTERNOON
AND EVENING.

THE MAIN THREAT ALONG THE FOOTHILLS AND URBAN CORRIDOR THIS
AFTERNOON WILL BE FLASH FLOODING...AS ADDITIONAL THUNDERSTORMS
DEVELOP AND MOVE ACROSS AREAS ALREADY SATURATED BY PREVIOUS DAYS
HEAVY RAINFALL.  THE STEERING WINDS WILL INCREASE THIS AFTERNOON...
SO THE STORMS ARE NOT EXPECTED TO BE STATIONARY.  HOWEVER...RAINFALL
FROM THE STORMS COULD CREATE ADDITIONAL FLOODING PROBLEMS.
THEREFORE...A FLOOD WATCH IS IN EFFECT FOR THE FOOTHILLS AND
ADJACENT PLAINS...INCLUDING THE DENVER METRO AREA.

A FEW STORMS THIS AFTERNOON AND TONIGHT COULD BECOME SEVERE...WITH
THE BEST POTENTIAL ALONG A DEVELOPING CONVERGENCE LINE FROM EASTERN
ADAMS COUNTY SOUTHWARD INTO ELBERT COUNTY.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL.  HOWEVER...A WEAK TORNADO COULD
DEVELOP ALONG THE CONVERGE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS THE AREA FROM TUESDAY THROUGH WEDNESDAY.  STORMS OVER
THE PLAINS MAY POSSIBLY BE SEVERE ON TUESDAY.  NO SIGNIFICANT
CONVECTIVE PRECIPITATION IS ANTICIPATED ON THURSDAY AND FRIDAY.
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED BY 1 PM TODAY.

D-L/GARD...WFO BOULDER

The radar

The Denver radar (KFTG), 125 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Park

When
June 28, 4:00 PM MST to 5:30 PM MST
Where
Park County, East Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Heavy rain caused flooding and flash flooding near the Hayman burn area. Floodwaters along Crystal Creek took out several private bridges, stranding the residents. A 4-ft deep arroyo in the Crystal Creek Drainage was ripped out. Two of the private fishing ponds, owned by Sportman's Paradise Club, were washed out. Floodwaters also knocked a house painter off a ladder. The extent of his injuries were unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402383.